Pfizer Canada Inc. is recalling 126 lots of Advil Pediatric Drops (Ibuprofen 200 mg/5 mL USP) and Children’s Advil (Ibuprofen 100 mg/5 mL USP) Ibuprofen Oral Suspension products for infants and children because of a potential risk of inconsistencies in dosing of the product.

According to the recall notice, “clumps” of ibuprofen may form in the bottle and lead to higher or lower doses if it is not shaken well before each use.

Lower doses may not be adequate in reducing the fever, leading to other health issues which could include, in rare instances, convulsions. Although unlikely, higher doses may lead to vomiting, drowsiness, dizziness, ‘ringing in the ears’ and decreased breathing rates.

The likelihood of these potential severe adverse consequences is remote as long as the product has always been shaken well before each use as per label instructions, the manufacturer said.

No serious adverse events have been reported, but as a precaution Pfizer is asking consumers to stop using the affected products and return them to their pharmacy for safe disposal.

The issue was identified during routine stability testing, in which products are tested to ensure that they maintain their integrity over time and as they reach their expiration dates. Pfizer explained that the issue was caused by a change to an emulsifying ingredient (xanthan gum) from one of its suppliers, which allowed ibuprofen in the liquid suspension to separate over time in the affected products.

David Lessard, director of Quality & Compliance at Pfizer Global Supply, said in a statement: “As soon as the product issue was identified, we took action to investigate any potential safety issues associated with the product. We also worked to track the cause, and replaced the source of one ingredient that was found to be the cause of the issue. The situation is now fully resolved, and parents can be confident that all Advil Pediatric Drops and Children’s Advil Ibuprofen Oral Suspension products in production meet Pfizer’s stringent quality requirements.”